Previous studies1,2 have described the changes that occur in nevi and the induction of new melanomas during treatment with the BRAF inhibitor (BRAFi) vemurafenib in a cohort of patients with metastatic melanoma. These findings were later confirmed by others3 for the second approved BRAFi, dabrafenib mesylate. These changes are not completely understood but are probably due to the paradoxical activation of the mitogen-activated protein kinase (MAPK) signaling pathway in NRAS-mutated or wild-type BRAF melanocytes, notably via the heterodimerization of BRAF and CRAF, as demonstrated by proximity ligation assay on de novo melanomas in patients receiving BRAFi.4 Since then, mitogen-activated kinase kinase (MEK) inhibitors (MEKi) have been routinely administered in combination with BRAFi, owing to the improvement of progression-free survival rates compared with BRAFi alone. As expected with their mechanism of onset through the RAS-MEK pathway, the incidence of induced cutaneous squamous cell carcinomas was shown to be significantly lower with the combined treatment, whereas nevi changes have so far only been reported in isolated case-reports.5,6 We conducted an observational study of digital dermoscopy follow-up in a small cohort of patients treated with combination BRAFi and MEKi therapy to more precisely describe early dermoscopic modifications occurring to the nevi.
Perier-Muzet M, Boespflug A, Poulalhon N, Caramel J, Breton A, Thomas L, Dalle S. Dermoscopic Evaluation of Melanocytic Nevi Changes With Combined Mitogen-Activated Protein Kinase Pathway Inhibitors Therapy for Melanoma. JAMA Dermatol. 2016;152(10):1162-1164. doi:10.1001/jamadermatol.2016.2426